Indiana, 2014

Hail in Indiana, May 22, 2014

May 22, 2014 · NWS PAH · 1 event in 1 county or zone

A line of thunderstorms moved southeast across parts of southwest Indiana. The storms occurred just ahead of a cold front as it moved south into southern Indiana and southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms moved southeast across parts of southwest Indiana. The storms occurred just ahead of a cold front as it moved south into southern Indiana and southern Illinois. Large hail fell with the strongest storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 11:46 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, May 21, 11:46 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1146 PM CDT Wed May 21 2014

.UPDATE...
Issued at 1146 PM CDT WED MAY 21 2014

Scattered thunderstorms northeast of the PAH forecast area should
gradually migrate south with the boundary, but HRRR and NAM data
indicate any convection will be isolated to widely scattered at
best. Based on this and radar trends, have backed off pops
overnight with 14 percent southwest to slight chances across the
rest of the area. No other big changes for the overnight.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 115 PM CDT WED MAY 21 2014

Surface Based CAPEs have risen into the mid 1K J/kg range.
However, H7 Temps aoa 10C across Semo/Wky may cap convection
there. Best chance will occur tonight when boundary settles
southward, but of course diurnal aid to low level destabilization
will be lost then. Will keep close eye upon swody1 SLGT risk zone,
i.e. mainly northern/eastern counties, where boundary threatens
first.

Pops then carry with the boundary tonight thru Fri night, as it
sags southward and westward, in response to falling heights across
the Ohio Valley and ridging displacement southward/westward.
Streamline analysis reveals perturbations will thus rotate counter
clockwise around the southern U.S. high and overtop the boundary,
inducing chc cat pops, best north/east, least south/west.

80s/60s continue to be the rule, although farthest north/east may
experience the low end range around the 80/60 marks.

.LONG TERM...(Saturday through Wednesday)
Issued at 202 PM CDT WED MAY 21 2014

At the beginning of the extended forecast period (7am Saturday),
the preferred deterministic 12z Wednesday model runs of the
GFS/GEM guidance share a similarity of pushing a shortwave
through the western limb of the high amplitude ridge stretching
from the Gulf Coast to Minnesota/Wisconsin. The effective frontal
boundary is already forecast to be well southwest of the WFO PAH
forecast area during this time, but the GEM and GFS suggest that
an inverted trough over Arkansas is developing in advance of the
shortwave moving along the western limb of the ridge. A small
chance for showers and thunderstorms has been placed along the
western limb of the WFO PAH public grids (more likely in the WFO
PAH Fire Weather grids further west), where elevated convection
will be possible during the day on Saturday.

The NWS Weather Prediction Center (WPC) 1159 am Wednesday discussion
suggests a slower evolution of the mean closed low Sunday into
Monday into the Central Plains from the Eastern Rockies. There is
a subtle difference in the meridional position of the closed low
with the GEM guidance (centered closer to NW quarter of KS)
versus the GFS guidance (centered in south central KS/northern OK)
by 18z Monday. The 12z Wednesday GFS Ensemble splits the
difference and had support from the WPC. The main impact for the
WFO PAH forecast area is that with the exception of Saturday, the
interaction between the aforementioned closed low and ridge keeps
rain chances held at bay until late Monday.

By 00z Tuesday, the GFS Ensemble suggests that the central U.S.
closed low begins to open up and become more progressive, as a
western Canadian trough digs into the northwest U.S. With this in
mind, the ridge gets shifted eastward away from the WFO PAH area,
opening up a better moisture trajectory and increased instability
with sharper lapse rates moving in from the West. Therefore, from
basically Monday/Tuesday onward, a small chance of showers and
thunderstorms remains in the remainder of the forecast.

Utilized a blend of the GEM/GFS/SREF/GEFS guidance for sky, wind,
temperature, dew point, QPF, PoPs, etc...for this extended package
issuance.

&&

.AVIATION...
Issued at 1131 PM CDT WED MAY 21 2014

Will keep conditions VFR tonight through Thursday. There is
certainly a chance of convection around. But confidence in timing
and placement is too low to warrant a TS inclusion at this time.
Winds will not be of much concern. SW aob 6-8 kts overnight veering
around as a front slips south into the area (NW to NE, but light)
through Thursday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...RST
Hazardous weather outlook, May 21, 4:44 AM EST, 22 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
444 AM CDT WED MAY 21 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
444 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY EARLY
TONIGHT...OVER SOUTHWEST INDIANA...AS WELL AS PORTIONS OF
SOUTHERN ILLINOIS AND THE NORTHERN PENNYRILE REGION OF WESTERN
KENTUCKY. DAMAGING WIND GUSTS AND HAIL WILL POSE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
FOR THE PENNYRILE REGION OF WESTERN KENTUCKY. ONCE AGAIN...DAMAGING
WIND AND HAIL WILL POSE THE MAIN STORM RISKS.

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
FRIDAY THROUGH SATURDAY...MAINLY ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHWEST ILLINOIS...AND FAR WESTERN KENTUCKY. WHILE AN
ISOLATED STRONG STORM IS POSSIBLE...SEVERE STORMS ARE NOT
ANTICIPATED.

A CHANCE OF THUNDERSTORMS WILL THEN RETURN TO THE FORECAST ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHWEST INDIANA...SOUTHERN
ILLINOIS AND THE NORTHERN PENNYRILE REGION OF WESTERN KENTUCKY
THIS AFTERNOON EARLY TONIGHT. ACTIVATION MAY ALSO BE REQUIRED
THURSDAY AFTERNOON OVER THE PENNYRILE OF WESTERN KENTUCKY.

In the hours before

Special weather statement, May 22, 2:32 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
232 AM CDT THU MAY 22 2014

INZ082-220800-
PIKE IN-
232 AM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY IN SOUTHWEST INDIANA
UNTIL 300 AM CDT...

AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF PETERSBURG...MOVING
SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PETERSBURG AND WINSLOW.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The Evansville,IN radar (KVWX), 54 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
May 22, 3:00 AM EST
Where
Pike County, 2 mi NE of Cato
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -87.154

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512304.